How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Bob Your Own Question
Dr. Bob
Dr. Bob, Medical Doctor
Category: Medical
Satisfied Customers: 5120
Experience:  20 Years in Internal Medicine, Neurology and Sports Medicine
61817858
Type Your Medical Question Here...
Dr. Bob is online now
A new question is answered every 9 seconds

I have had gastric, digestive, bowel, issues my whole life,

Customer Question

I have had gastric, digestive, bowel, issues my whole life, but two months ago I just woke up with pain in my upper abdomen that was so intense that it kept me in bed. The pain shot all the way through my back. There was a dull aching from my navel up that was constant, and about a 6 on a scale of 1 - 10 10 being the worst pain. I would get sharp shooting pains that felt like burning misses going through me and also like I'm in a vice. If I ate or drank ANYTHING I would throw up, and sometimes I threw up even when I did nothing. After almost three weeks of this going on, and no end in site I went to the emergency room. My liver enzymes were elevated, they said it could be from vomiting, they did a ct scan and saw my bile ducts were dilated ( I had gallbladder removed 39 years ago), so they decided to do an endoscopy with ultrasound. What they found was that in one of the ducts, the duct that goes into the intestines there was sludge and stones and the sphincter would not open so they said they removed it. They said they put a ballon at one end, inflated it and pulled it through to clean out the duct. They said they opened both ends so they were wider, and nothing would get trapped in there again. I was told I also had colitis. I still had a lot of pain when I went home but I figured it was because of there messing around so much in there. I figured give it a week and I should start feeling a little better at least. 2 days after I went home My pain was not just back, it was WORSE! I was throwing up again unable to eat or drink. 25 days after released from the hospital the first time I went back to emergency, and was readmitted. My wt. on 6/20/16 was 136lbs. ( on my scale) on 8/8/16 it was 114. My blood work supposedly came out normal reg. abdominal X-ray came back normal, or so they
Submitted: 3 months ago.
Category: Medical
Expert:  Dr. Bob replied 3 months ago.

Hi Susan. Have you been having fevers?

Customer: replied 3 months ago.
I have felt really hot but I have had no fever
Expert:  Dr. Bob replied 3 months ago.

Have you had problems with nausea and vomiting?

Customer: replied 3 months ago.
I was explaining how it felt when I ran out of space. It feels like gas trapped after an abdominal surgery, and as I have had partial bowel blockages befor, I feel like it feels like possibly a blockage with diahrreah brewing above.To answer your question Iam nauseous most of the time and I throw up most mornings and nights.
Expert:  Dr. Bob replied 3 months ago.

It sounds as if you have an ileus. This is when the bowel slows down considerably to the point where gas builds up, food does not digest well, and the colon gets impacted. It is crucial with ileus to keep the bowels moving every day to reduce internal pressure (and upward pressure).

Customer: replied 3 months ago.
The Dr's insisted I was not full of stool. That is why I am so baffled. Could I be and it not show on a reg. X-ray or an MRI with and without contrast? Or would it definitely show up?
Expert:  Dr. Bob replied 3 months ago.

It would definitely show up. The problem is not so much the amount of stool but the fact that the bowel is in a state of hibernation due to the trauma it has endured. This typically improves slowly over the course of 2-3 days. The fact that you have had bowel issues in the past might be the reason you are not responding in the usual fashion and continue to have an ileus.

Expert:  Dr. Bob replied 3 months ago.

Sometimes medications slow down the bowel further and complicate an ileus. Have your doctor's looked over your medications to see if any of them might be a factor here?

Customer: replied 3 months ago.
Well I have asked them about whether my medications could be doing this. First of all I have had bowel issues (constipation) my whole life, then they did something during my 3rd back surgery in 1995 and I ended up enema dependent for 18 yrs. because nothing and I mean nothing worked. Finally a couple years ago a natural product came on the market that had a few new ingredients added to some old familiar ones I tried it and it worked. Since this stomach thing and maybe even a month before I went from not going very often to needing enemas. I know I have a slow digestive tract., and then to make matters worse I am a chronic pain sufferer. I have been on MS Contin & Oxy for years. I have lowered my mgs. considerably but with my autoimmune diseases arthritis pain and neuropathy. I have so much pain and not being able to move around walking and exercising I need pain medicine. I stopped the 1 anti inflammatory it made my stomach burn. I take Prilosec for gerd, dycyclomine for IBS, Zoloft, and Brintillex for depression and anxiety for caring for my daddy with Alzheimer's who died and my mom who has dementia. Topomax for epilepsy, baclofen for spacicity, Doculace, Claritin D, Estradoil, levothroxine - thyroid, monteloukast - asthma, salagen - sjorgrens. And a lot of supplements that I haven't been taking since my stomach has been like it is since 6/21/16.
Expert:  Dr. Bob replied 3 months ago.

You certainly have a lot on your plate. It's a wonder you're still "trucking", as they say.

Many of these medications are constipating, so you have multiple risk factors. See if you can further simplify your medications and reduce doses where possible. A couple agents I have seen used in the past in cases of reduced GI motility are reglan and bethanacol. You could ask your GI specialist about them. They are older agents that may have side effects, but may be worth a trial run.

Customer: replied 3 months ago.
I have an app. In a week in a half with GI Dr. I have had Reglan before for vomiting and had to be taken off of it for jerking of face, hands, and legs but it still leaves me the other one to try. I have information to look up now and I will make sure I do an enema each day even if I can't eat. Hopefully, I will be able to soon so I don't lose much more weight. Thank you very much.
Expert:  Dr. Bob replied 3 months ago.

You're welcome. I hope the GI specialist is able to help you.